Alert archive / Georgia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 6, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Jan 21, 2017, 1:45 PM EST for 4 counties in Georgia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 21, 2017, 1:45 PM EST (18:45 UTC)
- Expired
- Jan 21, 2017, 2:30 PM EST
- In force
- 45 min
- Issued by
- NWS Jacksonville, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Appling County, GA, Bacon County, GA, Coffee County, GA, Jeff Davis County, GA
The radar
The Moody AFB radar (KVAX), 93 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 6.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 322 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 575 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.9
The text
As transmitted.
866 WUUS52 KJAX 211845 SVRJAX GAC001-005-069-161-211930- /O.NEW.KJAX.SV.W.0006.170121T1845Z-170121T1930Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Jacksonville FL 145 PM EST SAT JAN 21 2017 The National Weather Service in Jacksonville has issued a * Severe Thunderstorm Warning for... Northwestern Bacon County in southeastern Georgia... Eastern Jeff Davis County in southeastern Georgia... East central Coffee County in southeastern Georgia... Northwestern Appling County in southeastern Georgia... * Until 230 PM EST * At 145 PM EST, a severe thunderstorm was located over West Green, or 8 miles east of Broxton, moving northeast at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Baxley, Hazlehurst, Graham, West Green, Denton and Pine Grove. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3152 8280 3160 8287 3194 8251 3179 8227 TIME...MOT...LOC 1845Z 228DEG 33KT 3161 8274 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ NELSON
2 follow-up statements
826
WWUS52 KJAX 211854
SVSJAX
Severe Weather Statement
National Weather Service Jacksonville FL
154 PM EST SAT JAN 21 2017
GAC069-211904-
/O.CAN.KJAX.SV.W.0006.000000T0000Z-170121T1930Z/
Coffee GA-
154 PM EST SAT JAN 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL COFFEE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore the warning has been cancelled.
A tornado watch remains in effect until 700 PM EST for southeastern
Georgia.
LAT...LON 3179 8227 3161 8262 3162 8263 3167 8263
3167 8272 3169 8275 3194 8251
TIME...MOT...LOC 1854Z 230DEG 33KT 3166 8266
$$
GAC001-005-161-211930-
/O.CON.KJAX.SV.W.0006.000000T0000Z-170121T1930Z/
Bacon GA-Jeff Davis GA-Appling GA-
154 PM EST SAT JAN 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EST
FOR NORTHWESTERN BACON...EASTERN JEFF DAVIS AND NORTHWESTERN APPLING
COUNTIES...
At 154 PM EST, a severe thunderstorm was located near West Green, or
13 miles northwest of Alma, moving northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Baxley, Hazlehurst, Graham, Denton and Pine Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 PM EST for southeastern
Georgia.
LAT...LON 3179 8227 3161 8262 3162 8263 3167 8263
3167 8272 3169 8275 3194 8251
TIME...MOT...LOC 1854Z 230DEG 33KT 3166 8266
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
NELSON130
WWUS52 KJAX 211913
SVSJAX
Severe Weather Statement
National Weather Service Jacksonville FL
213 PM EST SAT JAN 21 2017
GAC005-161-211923-
/O.CAN.KJAX.SV.W.0006.000000T0000Z-170121T1930Z/
Bacon GA-Jeff Davis GA-
213 PM EST SAT JAN 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BACON AND EASTERN
JEFF DAVIS COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore the warning has been cancelled.
A tornado watch remains in effect until 700 PM EST for southeastern
Georgia.
LAT...LON 3179 8227 3168 8247 3171 8249 3171 8252
3179 8252 3184 8249 3184 8243 3189 8243
TIME...MOT...LOC 1913Z 236DEG 36KT 3176 8246
$$
GAC001-211930-
/O.CON.KJAX.SV.W.0006.000000T0000Z-170121T1930Z/
Appling GA-
213 PM EST SAT JAN 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EST
FOR NORTHWESTERN APPLING COUNTY...
At 213 PM EST, a severe thunderstorm was located near Graham, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Baxley, Graham and Pine Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 PM EST for southeastern
Georgia.
LAT...LON 3179 8227 3168 8247 3171 8249 3171 8252
3179 8252 3184 8249 3184 8243 3189 8243
TIME...MOT...LOC 1913Z 236DEG 36KT 3176 8246
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
NELSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 9:54 AM EST, 3 hours 51 minutes earlier.
Area forecast discussion, Jan 21, 9:54 AM EST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
954 AM EST Sat Jan 21 2017
.UPDATE...
SPC has expanded the Enhanced Risk of severe weather area to
include much of southeast Georgia for this afternoon, and
again for overnight tonight. Hi-res models are showing a squall
line entering southeast Georgia this afternoon and then
progressing towards the I-10 corridor by the evening while
weakening. The main threats along the squall line will be
damaging winds in excess of 60 mph, and isolated tornadoes cannot
be ruled out. In addition, temperatures are forecast to fall to
-13 to -14C at 500mb this afternoon in southeast Georgia, and
rather large hail is possible. South to southwesterly winds will
increase to 10-15 mph with higher gusts this afternoon, and very
warm temperatures with near record to record highs are expected.
Highs will reach the low to mid 80s across much of the region.
Models are struggling with the evolution of the second round of
severe weather tonight. The ECMWF shows this the best as the
second wave moves across the southeast. The low-level jet is
forecast to strengthen, and 0-1km helicity values are forecast to
increase to >400 m2/s2 across portions of southeast Georgia and
the Suwannee Valley overnight tonight. An area of convection is
forecast to move into the panhandle of Florida and then into the
Suwannee Valley and across southeast Georgia late in the night.
This could be a very dangerous situation across the area mentioned
late tonight as supercells develop and move into the region,
with significant severe weather including strong tornadoes (EF2
or greater) possible.
Significant severe weather in the form of a squall line is also
forecast to move through the region on Wednesday, with the main
threat being damaging winds with winds in excess of 75 mph.
Isolated tornadoes are also possible within the squall line, and
especially if discreet cells develop out ahead of the line.
&&
.AVIATION...
IFR/LIFR CIGS and fog this morning will become VFR by the
afternoon across the region. A line of showers/storms is forecast
to move into southeast Georgia this afternoon, and may reach the
TAF sites late in the afternoon or early evening. Southwesterly
winds will increase to 10-15 knots this afternoon with higher
gusts.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 78 63 78 52 / 90 90 90 30
SSI 75 63 74 55 / 90 80 90 50
JAX 84 64 79 54 / 50 60 90 50
SGJ 82 64 79 56 / 30 50 80 70
GNV 83 64 78 53 / 30 50 90 50
OCF 84 64 80 56 / 20 40 90 50
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory from 4 AM Sunday to 10 AM EST Tuesday for
Waters from Altamaha Sound GA to Fernandina Beach FL from
20 to 60 NM-Waters from Fernandina Beach to St. Augustine
FL from 20 to 60 NM-Waters from St. Augustine to Flagler
Beach FL from 20 to 60 NM.
&&
Kennedy//GuilletHazardous weather outlook, Jan 21, 9:59 AM EST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 959 AM EST SAT JAN 21 2017 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125- GAZ132>136-149>154-162>166-221500- COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT 20 NM- COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT 20 NM- COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM- WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO 60 NM- WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM- WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM- HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION- BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION- COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING- WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN- ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN- 959 AM EST SAT JAN 21 2017 ...SIGNIFICANT SEVERE STORMS THIS EVENING THROUGH SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... STRONG TO SEVERE SHOWERS AND THUNDERSTORMS WILL SPREAD INTO THE SOUTHEAST GEORGIA THIS AFTERNOON...AND ALONG THE I-10 CORRIDOR IN NORTHEAST FLORIDA THIS EVENING. ANOTHER ROUND OF STORMS...SOME STRONG TO SEVERE...WILL MOVE INTO THE SUWANNEE VALLEY AND SOUTHEAST GEORGIA LATE TONIGHT. DAMAGING WINDS...LARGE HAIL...AND TORNADOES WILL BE POSSIBLE LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... A STRONG COLD FRONT WILL CROSS THE REGION ON SUNDAY. STRONG TO SEVERE STORMS ARE LIKELY ON SUNDAY WITH DAMAGING WINDS THE MAIN THREAT. ISOLATED TORNADOES AND LARGE HAIL WILL ALSO BE POSSIBLE. TOTAL STORM RAINFALL AMOUNTS ARE EXPECTED TO BE IN THE TWO TO FIVE INCH RANGE ACROSS SOUTHEAST GEORGIA AND THE ONE TO THREE INCH RANGE ACROSS NORTHEAST FLORIDA. SMALL CRAFT ADVISORIES WILL BE IN EFFECT FOR THE COASTAL WATERS LATE TONIGHT INTO TUESDAY MORNING. GALE FORCE GUSTS ARE POSSIBLE OFFSHORE SUNDAY NIGHT THROUGH MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED WHEN WATCHES AND/OR WARNINGS ARE ISSUED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
In the hours before
Special weather statement, Jan 21, 1:38 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
138 PM EST SAT JAN 21 2017
GAZ132>135-211930-
Jeff Davis GA-Bacon GA-Appling GA-Coffee GA-
138 PM EST SAT JAN 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BACON...EASTERN JEFF
DAVIS...EAST CENTRAL COFFEE AND NORTHWESTERN APPLING COUNTIES UNTIL
230 PM EST...
At 138 PM EST, Doppler radar was tracking a strong thunderstorm near
West Green, or near Douglas, moving northeast at 40 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.
Locations impacted include...
Douglas, Baxley, Graham, West Green, Denton, Pine Grove and Grays
Landing.
LAT...LON 3195 8241 3196 8240 3195 8239 3196 8239
3195 8237 3194 8238 3194 8237 3179 8222
3149 8283 3157 8292 3196 8246 3197 8243
TIME...MOT...LOC 1838Z 231DEG 34KT 3158 8280
NELSONThe office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 1:38 PM EST | Special Weather Statement | JAX | Coffee | 52 min |
| Jan 21, 1:56 PM EST | Special Weather Statement | JAX | Atkinson, Coffee, Jeff Davis | 64 min |
| Jan 21, 2:15 PM EST | Severe Thunderstorm Warning | JAX | Atkinson, Bacon, Coffee | 45 min |
| Jan 21, 2:22 PM EST | Severe Thunderstorm Warning | JAX | Appling | 23 min |
| Jan 21, 2:32 PM EST | Tornado Warning | JAX | Appling | 13 min |
| Jan 21, 2:54 PM EST | Special Weather Statement | JAX | Atkinson | 51 min |
| Jan 21, 2:57 PM EST | Severe Thunderstorm Warning | JAX | Appling, Bacon, Coffee | 19 min |
| Jan 21, 3:04 PM EST | Special Weather Statement | JAX | Bacon | 41 min |
| Jan 21, 3:10 PM EST | Special Weather Statement | JAX | Pierce | 50 min |
| Jan 21, 3:31 PM EST | Special Weather Statement | JAX | Clinch, Echols | 44 min |
| Jan 21, 3:34 PM EST | Special Weather Statement | JAX | Wayne | 41 min |
| Jan 21, 3:54 PM EST | Special Weather Statement | JAX | Pierce, Ware | 51 min |
| Jan 21, 4:30 PM EST | Special Weather Statement | JAX | Brantley, Charlton | 45 min |
| Jan 21, 5:04 PM EST | Special Weather Statement | JAX | Camden, Charlton, Glynn | 41 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.